Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

May 28, 2021Newberry County, South Carolina

NWS Columbia, SC issued this special weather statement at May 28, 2021, 5:03 PM EDT for Newberry County, South Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2021, 5:03 PM EDT (21:03 UTC)
Expired
May 28, 2021, 6:00 PM EDT
In force
57 min
Issued by
NWS Columbia, SC

County Newberry County, SC

The radar

The Columbia radar (KCAE), 45 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1623 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

997 
WWUS82 KCAE 282103
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
503 PM EDT Fri May 28 2021
 
SCZ020-021-026>028-282200-
Fairfield SC-Lexington SC-Newberry SC-Richland SC-Saluda SC-
503 PM EDT Fri May 28 2021

...Showers and an Isolated Thunderstorm Will Impact Portions of 
western Fairfield...northwestern Lexington...Newberry... 
northwestern Richland and eastern Saluda Counties Until 600 PM 
EDT....

...Boaters on Lake Murray Should Seek Safe Harbor... 

At 500 PM EDT...National Weather Service doppler radar indicated 
showers and an isolated thunderstorm along a line extending from 
near Newberry County Airport to Ridge Spring, moving northeast 
at 35 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects.

Some locations in the path of these storms include...Newberry, Lake 
Murray and Vicinity, Prosperity, Jenkinsville, Monticello, Dreher 
Island State Park, Blair, Chapin, Little Mountain and Pomaria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes Interstate 26 between mile markers 66 and 100.
 
LAT...LON 3455 8126 3402 8117 3383 8169 3437 8175
TIME...MOT...LOC 2100Z 239DEG 29KT 3430 8170 3387 8167 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at May 28, 2:42 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 28, 2:42 PM EDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
242 PM EDT Fri May 28 2021

.SYNOPSIS...
A cold front will move into the region tonight and into Saturday.
After one more hot day today, the cold front will usher in a
refreshing reprieve from the heat by Sunday. Temperatures will
rebound early next week however, with highs returning to above
normal by mid-week. Chance of rain increases late next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cold front will approach today but won't pass through the
forecast area until Saturday morning. Temperatures today will
continue to be well above normal, with highs in the low to mid
90s. Moisture advection ahead of the front will be weak, and
warm air aloft will only support weak CAPE values. There is also
a weak surface trough located across the SC Piedmont extending
into the lower Savannah River Area based on the surface
analysis. This will allow for isolated showers and possibly a
thunderstorm through the day.

Overnight, the cold front and associated upper level trough will
enter the forecast area from the west, and we should see an
uptick in convective coverage. A prefrontal trough and enhanced
upper level support may allow a few additional showers to
develop despite the generally unfavorable diurnal timing.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Anomalously deep (1-2 standard deviations) upper level trough
over the Ohio Valley will amplify in the eastern CONUS and move
across the Mid Atlantic and Carolinas by Sunday afternoon. At
the surface, a cold front will be moving through the region
Saturday and possibly hang up in the eastern Midlands in the
afternoon. Although the deeper moisture and stronger instability
appears to move to the coastal plain relatively early in the
day, the CAM models suggest convection will re-develop in the
afternoon across the east near the front. Some synoptic upper
level support from amplifying trough and associated 250 mb
jet/short wave rotating through northern GA/into Upstate SC. A
few showers may re-develop across the northern Midlands in the
evening as a secondary and stronger cold front back-doors into
the area between 00z-06z Sunday. Gusty winds Saturday afternoon
to around 20 mph. Just slightly cooler Saturday afternoon in the
mid to upper 80s as weak cold advection develops. As secondary
front moves into the area with gusty winds in the evening. Low
level moisture will increase overnight...may be some brief light
rain north and expect mainly overcast skies through Sunday
morning with strato-cu and cold advection. Overnight min temps
may stay up a bit due to mixing, mid 50s to low 60s. Conditions
should improve Sunday afternoon as upper low lifts northeast
toward the Mid Atlantic coast. Went with the mos consensus for
max temps Sunday, so low 70s north to low 80s in the CSRA.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Upper level ridge south of the area with general southwest flow
aloft during the period. Temperatures will slowly begin
increasing once again through the week as the air mass modifies.
By midweek the ensembles are indicating increasing moisture
across the area as another amplified trough approaches from the
Mississippi Valley. By late Thursday into Friday, the ensembles
indicate relatively high probability of showers.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions are expected to prevail throughout the period.

A surface low and associated cold front will begin its approach
from the northwest. This will allow some isolated showers or
thunderstorms in the afternoon. Coverage should be limited, so
confidence is low in any impacts to the terminals. Winds will
be stronger than recent days, with southwesterly winds between
10 and 15 knots with gusts upwards of 20 knots expected.

Winds should stay in the 8-12 knot range out of the southwest as the
front approaches tonight. Clouds should generally increase as we
approach the end of this period. Expect isolated convection to
continue through at least the evening as the front moves
through.

On Saturday, the deepest moisture and the surface front will be
near the eastern FA. There may be some isolated or scattered
showers and thunderstorms until drier air moves in later in the
day.

EXTENDED AVIATION OUTLOOK...Restrictions possible in scattered
showers and thunderstorms Saturday. Cig restrictions possible
Sunday and Monday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 28, 3:07 AM EDT, 13 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
307 AM EDT Fri May 28 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-290715-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
307 AM EDT Fri May 28 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 28, 5:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
503 PM EDT Fri May 28 2021

SCZ020-021-026>028-282200-
Fairfield SC-Lexington SC-Newberry SC-Richland SC-Saluda SC-
503 PM EDT Fri May 28 2021

...Showers and an Isolated Thunderstorm Will Impact Portions of
western Fairfield...northwestern Lexington...Newberry...
northwestern Richland and eastern Saluda Counties Until 600 PM
EDT....

...Boaters on Lake Murray Should Seek Safe Harbor...

At 500 PM EDT...National Weather Service doppler radar indicated
showers and an isolated thunderstorm along a line extending from
near Newberry County Airport to Ridge Spring, moving northeast
at 35 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...Newberry, Lake
Murray and Vicinity, Prosperity, Jenkinsville, Monticello, Dreher
Island State Park, Blair, Chapin, Little Mountain and Pomaria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes Interstate 26 between mile markers 66 and 100.

LAT...LON 3455 8126 3402 8117 3383 8169 3437 8175
TIME...MOT...LOC 2100Z 239DEG 29KT 3430 8170 3387 8167

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.